Ask a doctor

Can I Get Restylane with Autoimmune Thyroiditis?

I have autoimmune thyroiditis with hypofunction (corrected by L-thyroxin). I read that due to autoimmune condition Restylane injections are not allowed. Is it true?

Doctor Answers (8)

Restylane & auto immune conditions

+1

Hyaluronic acid [HA] fillers, such as Restylane & Juvederm, theoretically have nothing to do with stimulatin of an auto-immune reaction. Recently in the IMCAS meeting in Paris [January 2010], I posed the question about relation between HA fillers & autoimmunity to several "world experts". Off the record , they all agree about the safety of the product in such cases.

Personally, I have used HA fillers in a patient of mine with systemic lupus with no untoward side effects [clinically & through lab tests]. For my scleroderma patients [another auto immune disease], I routinely use autologous fat transfer.


Detroit Dermatologic Surgeon

Restylane Should Not Present a Problem

+1

Restylane is made out of non human hyaluronic acid (HA0. HA is found in great abundance in the human body and is therefore not antigenic. In other words, it is not likely to cause an allergic or inflammatory reaction. There should be no issues even with thyroiditis.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 38 reviews

Should Be OK

+1

The chances of aggravation of Hashimoto's thyroiditis would be remote. Any chance at all would be due to cross-reactivity to the tiny amount of antigen in the bacteria from which it prepared. The hyaluronic acid molecule would be the same sugar molecule found throughout your body.

Companies are very careful to put warnings to their product in the package insert. I see no such warning when it comes to autoimmune disease.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
4.5 out of 5 stars 10 reviews

You might also like...

Thyroiditis and facial fillers

+1

Fillers such as the hyaluronic acids should not have any significant impact on your thyroiditis. However, I would check with your endocrinologist or internist first.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Fillers used in patients with thyroiditis

+1

There is no theoretical reason that I am aware of that would prevent me from injecting Restylane or Juvederm in patients with thryoiditis as the products do not tend to stimulate an immune response.Please check with your internist or endocrinologist.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Thyroiditis and hyaluronic acid fillers

+1

Hyaluronic acid fillers carry an extremely low risk of sensitivity. They are typically found normally in your knee and elbow joints and in and around the cells of your skin. There should be no problems with your receiving the product with a thyroid condition. I hope this information helps.

Scott Trimas, MD
Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 9 reviews

It will depend on how active your disease is

+1

There is not evidence to suggest that the Restylane and your autoimmune thyroiditis will interact.  However, I do not know much about your medical status.  If you presented in my office with this question, I would look to how active your disease process is.  Are you actively hyperthyroid?  Are you systemically ill?  Does your endocrinologist have you immune suppressive medications? 

The more active the disease process the less comfortable I would be with you having treatment.  So I recommend that you have a conversation with the doctor in charge of your healthcare and ask if it is OK for you to have Restylane.  This is likely to be the safest way of answering this question.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 18 reviews

Hyaluronic acid fillers such as Restylane and Thyroid disease.

+1

I do not see a contraindication to the use of hyaluronic acid fillers including Restylane with thyroiditis. This is generally not considered a potentiator or autoimmune disease.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.